Alert archive / Kansas / Severe Thunderstorm Warnings in 2023
Severe Thunderstorm Warning 252, NWS Wichita, KS
NWS Wichita, KS issued this severe thunderstorm warning at Oct 3, 2023, 6:09 PM CDT for Barton County, Kansas. It was in force for 38 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Oct 3, 2023, 6:09 PM CDT (23:09 UTC)
- Expired
- Oct 3, 2023, 6:47 PM CDT
- In force
- 38 min
- Issued by
- NWS Wichita, KS
- Area
- Storm-based polygon
- Damage threat
- Considerable
- Hail
- 2.0 in
- Wind
- 60.0 mph
County Barton County, KS
The radar
The Dodge City radar (KDDC), 118 km from the middle of the area, began a volume at 23:13 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Oct 3, 6:24 PM CDT | HAIL 3 | Pawnee Rock, KS | 2.5-3 inch hail caused extensive damage to vehicles and pontoon boat. |
| Oct 3, 6:30 PM CDT | HAIL 1.75 | 3 Wnw Great Bend Airpor, KS | 1.5 to 1.75 hail. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 15 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Oct 3, 5:30 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 11.2 hours before the alert went out and 113 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 5 J/kg
- Mixed-layer CIN
- -302 J/kg
- Mixed-layer LCL
- 1166 m above ground
- 0-6 km bulk shear
- 41 kt
- 0-1 km storm-relative helicity
- 258 m²/s²
- 0-3 km storm-relative helicity
- 270 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
103
WUUS53 KICT 032309
SVRICT
KSC009-040000-
/O.NEW.KICT.SV.W.0252.231003T2309Z-231004T0000Z/
BULLETIN - EAS ACTIVATION REQUESTED
Severe Thunderstorm Warning
National Weather Service Wichita KS
609 PM CDT Tue Oct 3 2023
The National Weather Service in Wichita has issued a
* Severe Thunderstorm Warning for...
Southwestern Barton County in central Kansas...
* Until 700 PM CDT.
* At 609 PM CDT, a severe thunderstorm was located over Zook, moving
northeast at 60 mph.
HAZARD...Two inch hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect
wind damage to roofs, siding, and trees.
* Locations impacted include...
Great Bend, Pawnee Rock, Albert, Olmitz, and Great Bend Airport.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3854 9903 3844 9863 3826 9878 3826 9903
TIME...MOT...LOC 2309Z 208DEG 54KT 3807 9909
THUNDERSTORM DAMAGE THREAT...CONSIDERABLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...2.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
BAERG6 follow-up statements
433
WWUS53 KICT 032314
SVSICT
Severe Weather Statement
National Weather Service Wichita KS
614 PM CDT Tue Oct 3 2023
KSC009-040000-
/O.CON.KICT.SV.W.0252.000000T0000Z-231004T0000Z/
Barton KS-
614 PM CDT Tue Oct 3 2023
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 700 PM CDT
FOR SOUTHWESTERN BARTON COUNTY...
At 613 PM CDT, a severe thunderstorm was located near Larned, moving
northeast at 60 mph.
HAZARD...Two inch hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect wind
damage to roofs, siding, and trees.
Locations impacted include...
Great Bend, Pawnee Rock, Albert, Olmitz, and Great Bend Airport.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3854 9903 3844 9863 3826 9878 3826 9903
TIME...MOT...LOC 2313Z 207DEG 54KT 3813 9905
THUNDERSTORM DAMAGE THREAT...CONSIDERABLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...2.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
BAERG142
WWUS53 KICT 032320
SVSICT
Severe Weather Statement
National Weather Service Wichita KS
620 PM CDT Tue Oct 3 2023
KSC009-040000-
/O.CON.KICT.SV.W.0252.000000T0000Z-231004T0000Z/
Barton KS-
620 PM CDT Tue Oct 3 2023
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 700 PM CDT
FOR SOUTHWESTERN BARTON COUNTY...
At 618 PM CDT, a severe thunderstorm was located near Larned, moving
northeast at 60 mph.
THIS IS A DESTRUCTIVE STORM FOR PORTIONS OF SOUTHWEST BARTON COUNTY.
HAZARD...Baseball size hail and 60 mph wind gusts.
SOURCE...Trained Spotters reported baseball size hail in Larned
at 617 PM.
IMPACT...People and animals outdoors will be severely injured.
Expect shattered windows, extensive damage to roofs,
siding, and vehicles.
Locations impacted include...
Great Bend, Pawnee Rock, Albert, Olmitz, and Great Bend Airport.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3845 9868 3826 9881 3826 9903 3854 9903
TIME...MOT...LOC 2318Z 206DEG 53KT 3819 9904
THUNDERSTORM DAMAGE THREAT...DESTRUCTIVE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...2.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
BAERG360
WWUS53 KICT 032326
SVSICT
Severe Weather Statement
National Weather Service Wichita KS
626 PM CDT Tue Oct 3 2023
KSC009-040000-
/O.CON.KICT.SV.W.0252.000000T0000Z-231004T0000Z/
Barton KS-
626 PM CDT Tue Oct 3 2023
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 700 PM CDT
FOR SOUTHWESTERN BARTON COUNTY...
At 625 PM CDT, a severe thunderstorm was located over Pawnee Rock, or
9 miles northwest of Radium, moving northeast at 65 mph.
THIS IS A DESTRUCTIVE STORM FOR SOUTHWEST BARTON COUNTY.
HAZARD...Baseball size hail and 60 mph wind gusts.
SOURCE...Trained weather spotters.
IMPACT...People and animals outdoors will be severely injured.
Expect shattered windows, extensive damage to roofs,
siding, and vehicles.
Locations impacted include...
Great Bend, Pawnee Rock, Albert, Olmitz, and Great Bend Airport.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3845 9868 3826 9881 3826 9903 3854 9903
TIME...MOT...LOC 2325Z 205DEG 56KT 3829 9897
THUNDERSTORM DAMAGE THREAT...DESTRUCTIVE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...2.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
BAERG944
WWUS53 KICT 032335
SVSICT
Severe Weather Statement
National Weather Service Wichita KS
635 PM CDT Tue Oct 3 2023
KSC009-040000-
/O.CON.KICT.SV.W.0252.000000T0000Z-231004T0000Z/
Barton KS-
635 PM CDT Tue Oct 3 2023
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 700 PM CDT
FOR SOUTHWESTERN BARTON COUNTY...
At 634 PM CDT, a severe thunderstorm was located near Great Bend,
moving northeast at 60 mph.
HAZARD...Golf ball size hail and 60 mph wind gusts.
SOURCE...Trained weather spotters reported golf ball size hail 4
miles west of Great Bend at 630 PM.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect wind
damage to roofs, siding, and trees.
Locations impacted include...
Great Bend, Pawnee Rock, Albert, Olmitz, and Great Bend Airport.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3845 9868 3826 9881 3826 9903 3854 9903
TIME...MOT...LOC 2334Z 208DEG 53KT 3840 9888
THUNDERSTORM DAMAGE THREAT...CONSIDERABLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
BAERG558
WWUS53 KICT 032338
SVSICT
Severe Weather Statement
National Weather Service Wichita KS
638 PM CDT Tue Oct 3 2023
KSC009-040000-
/O.CON.KICT.SV.W.0252.000000T0000Z-231004T0000Z/
Barton KS-
638 PM CDT Tue Oct 3 2023
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 700 PM CDT
FOR SOUTHWESTERN BARTON COUNTY...
At 638 PM CDT, a severe thunderstorm was located near Hoisington,
moving northeast at 60 mph.
HAZARD...60 mph wind gusts and half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Great Bend, Albert, and Olmitz.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3845 9868 3834 9876 3838 9903 3854 9903
TIME...MOT...LOC 2338Z 208DEG 54KT 3846 9884
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.25 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
BAERG353
WWUS53 KICT 032347
SVSICT
Severe Weather Statement
National Weather Service Wichita KS
647 PM CDT Tue Oct 3 2023
KSC009-032356-
/O.CAN.KICT.SV.W.0252.000000T0000Z-231004T0000Z/
Barton KS-
647 PM CDT Tue Oct 3 2023
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN BARTON COUNTY IS
CANCELLED...
The storm which prompted the warning has moved out of the area.
Therefore, the warning has been cancelled.
A Severe Thunderstorm Watch remains in effect until midnight CDT for
central Kansas.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Wichita.
Remember, a Severe Thunderstorm Warning still remains in effect for
Northern Barton County until 715 PM.
LAT...LON 3845 9868 3834 9876 3838 9903 3854 9903
TIME...MOT...LOC 2344Z 208DEG 54KT 3857 9877
$$
BAERGWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 3, 3:31 PM CDT, 2 hours 38 minutes earlier.
Area forecast discussion, Oct 3, 3:31 PM CDT, 2 hours 38 minutes before
Area Forecast Discussion National Weather Service Wichita KS 331 PM CDT Tue Oct 3 2023 .SHORT TERM...(This evening through Friday night) Issued at 140 PM CDT Tue Oct 3 2023 A mid/upper trough over the Rockies today is progged to translate eastward over the Northern and Central Plains through tomorrow night. NAEFS height standardized anomalies are running around -1 standard deviations but this mid/upper trough is progged to become less vigorous as we move through the short term periods. At the sfc, a PAC front will become the focus for showers and storms as we move into the evening hours. Ahead of this front, we may see some elevated showers as we remain within a mid-lvl waa regime as a potent pv anomaly rotates into the Northern Plains but the main show is expected to develop along the advancing PAC front arriving late across our forecast area. We expect a broad zone of low level moisture pooling within an area of weak low-level mass convergence in the vicinity of the frontal boundary. The most vigorous storms are expected to impact central KS mainly west of I-135 where the best low-level buoyancy is progged after 01-02Z. Elevated storms will become more likely as we move into the evening hours. Training of storms along the slow moving boundary may produce some pockets of heavy rain and ponding or water and/or localized flooding with PWATs running around 1.4 inches or around the 90th percentile for early Oct. The most vigorous activity is expected to wane towards midnight or shortly thereafter although some elevated showers may linger, especially across southeast KS. A stable post-frontal regime will begin to build into central KS or for areas mainly west of the Kansas Turnpike on Wed while some post- frontal showers and storms may linger across southern and southeast KS where some subtle large-scale forcing for ascent/mid-level warm air advection lingers into the day. Drier and more seasonable air will continue to gradually filter into the region late Wednesday into early Thursday bringing an end to rain chances across the region. More Fall-like conditions are expected to arrive late on Thursday as a trailing cold front ushers in much cooler air across the area. Fri...Below normal temperatures will prevail in the wake of the cold front with highs expected to top out in the low to mid 60s for most areas on Fri. Sfc high pressure will settle across the area late Fri night allowing strong radiational cooling across much of the area. Some areas across our central KS counties may fall into the lower 30s with the threat for frost/freeze increasing. .LONG TERM...(Saturday through Tuesday) Issued at 140 PM CDT Tue Oct 3 2023 Northwest mid/upper flow is progged to prevail through the period which typically results in dry weather this time of year. Temperatures will moderate through the period with mild values anticipated as we move into early next week. Above normal temperatures are anticipated with highs climbing into the 80s by Mon-Tue for much of the region. && .AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon) Issued at 1232 PM CDT Tue Oct 3 2023 IFR conditions will be possible due to thunderstorms between 21z and 09z. MVFR conditions will be possible after 12z for sites KICT and KHUT. Thunderstorms will be possible area wide this afternoon into tonight. The best chances for storms will be at sites KRSL, KGBD, KSLN, and KHUT where IFR visibilities were forecasted. MVFR conditions will also be possible at sites KHUT and KICT after 12z. && .PRELIMINARY POINT TEMPS/POPS... Wichita-KICT 63 77 56 79 / 70 20 30 10 Hutchinson 60 75 52 78 / 70 10 20 10 Newton 62 77 54 78 / 70 20 20 10 ElDorado 63 79 56 78 / 70 30 40 10 Winfield-KWLD 65 81 58 81 / 70 40 50 10 Russell 53 75 49 76 / 60 0 0 0 Great Bend 55 73 49 75 / 70 10 0 0 Salina 60 77 52 78 / 70 10 10 0 McPherson 59 75 51 76 / 70 10 10 0 Coffeyville 65 80 62 79 / 70 60 70 20 Chanute 66 79 60 78 / 70 50 60 20 Iola 65 79 59 78 / 70 50 50 20 Parsons-KPPF 65 80 62 80 / 70 60 60 20 && .ICT WATCHES/WARNINGS/ADVISORIES... None. && SHORT TERM...MWM LONG TERM...MWM AVIATION...CRW
Hazardous weather outlook, Oct 3, 5:24 PM CDT, 45 minutes before
Hazardous Weather Outlook National Weather Service Wichita KS 524 PM CDT Tue Oct 3 2023 KSZ032-033-047>053-067>072-082-083-091>096-098>100-042115- Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase- Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper- Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette- 524 PM CDT Tue Oct 3 2023 This hazardous weather outlook is for portions of Central Kansas, South Central Kansas and Southeast Kansas. .DAY ONE...Tonight Strong to severe storms are possible along and west of Interstate 135 this evening. Quarter sized hail and 60-70 mph winds are the main concerns although discrete thunderstorm early this evening may be capable of producing hail up to the size of golf balls. Ponding of water and localized flooding is also possible. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Chances for thunderstorms will linger Wednesday into early Thursday morning mainly areas along and southeast of the Kansas Turnpike. These storms are not expected to be strong or severe. Minor localized flooding may be possible. Frost is possible across central and portions of south central Kansas on Saturday morning. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed after 6 pm for areas west of Interstate 135. && For a graphical version of this information, see our webpage at: https://weather.gov/crh/ghwo?sid=ict
In the hours before
Special weather statement, Oct 3, 4:58 PM CDT, 1 hour 11 minutes before
Special Weather Statement
National Weather Service Wichita KS
458 PM CDT Tue Oct 3 2023
KSZ032-047-032245-
Russell KS-Barton KS-
458 PM CDT Tue Oct 3 2023
...A strong thunderstorm will impact portions of southwestern Russell
County through 545 PM CDT...
At 458 PM CDT, Doppler radar was tracking a strong thunderstorm near
Loretta, moving northeast at 50 mph.
HAZARD...Winds in excess of 40 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Russell, Gorham, Milberger, and Russell Airport.
This includes Interstate 70 between Mile Markers 175 and 189.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3897 9904 3885 9876 3860 9903 3870 9903
3870 9904
TIME...MOT...LOC 2158Z 217DEG 44KT 3860 9923
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH
BAERGSpecial weather statement, Oct 3, 5:20 PM CDT, 49 minutes before
Special Weather Statement
National Weather Service Wichita KS
520 PM CDT Tue Oct 3 2023
KSZ032-032300-
Russell KS-
520 PM CDT Tue Oct 3 2023
...A strong thunderstorm will impact portions of northwestern Russell
County through 600 PM CDT...
At 520 PM CDT, Doppler radar was tracking a strong thunderstorm over
Victoria, moving northeast at 50 mph.
HAZARD...Winds in excess of 40 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Paradise and Waldo.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3913 9904 3913 9874 3893 9898 3896 9904
TIME...MOT...LOC 2220Z 217DEG 44KT 3889 9916
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
BAERGSpecial weather statement, Oct 3, 5:54 PM CDT, 15 minutes before
Special Weather Statement
National Weather Service Wichita KS
554 PM CDT Tue Oct 3 2023
KSZ032-032330-
Russell KS-
554 PM CDT Tue Oct 3 2023
...A strong thunderstorm will impact portions of northwestern Russell
County through 630 PM CDT...
At 554 PM CDT, Doppler radar was tracking a strong thunderstorm over
Catherine, moving northeast at 50 mph.
HAZARD...Winds in excess of 40 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Paradise and Waldo.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
A Severe Thunderstorm Watch remains in effect until midnight CDT for
central Kansas.
&&
LAT...LON 3913 9904 3913 9879 3896 9904
TIME...MOT...LOC 2254Z 223DEG 44KT 3896 9924
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH
BAERGThe office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 3, 4:58 PM CDT | Special Weather Statement | ICT | Russell | 47 min |
| Oct 3, 5:20 PM CDT | Special Weather Statement | ICT | Russell | 40 min |
| Oct 3, 5:54 PM CDT | Special Weather Statement | ICT | Russell | 36 min |
| Oct 3, 6:24 PM CDT | Severe Thunderstorm Warning | ICT | Barton | 38 min |
| Oct 3, 6:33 PM CDT | Special Weather Statement | ICT | Russell | 57 min |
| Oct 3, 6:50 PM CDT | Special Weather Statement | ICT | Russell | 25 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2023Every severe thunderstorm warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.